Virginia, 2008

Hail in Virginia, June 21, 2008

June 21, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 21, 3:21 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 21, 3:21 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT SAT JUN 21 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL APPROACH THE MID ATLANTIC REGION FROM
THE WEST TONIGHT...THEN REMAIN NEARLY STATIONARY ACROSS THE
COASTAL PLAIN SUNDAY AND MONDAY. AT THE SAME TIME A DEEP...MOIST
SOUTHERLY FLOW OUT AHEAD OF THIS TROUGH WILL EXTEND ACROSS THE
SOUTHEAST AND MID ATLANTIC REGIONS...WHICH WILL MAINTAIN AN
UNSETTLED WEATHER PATTERN WITH CHANCES OF SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH EARLY NEXT WEEK. A STRONGER...
MORE PROGRESSIVE COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY...
THEN PUSH OFF THE MID ATLANTIC COAST TUESDAY NIGHT. WEAK HIGH
PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST STLT WV IMAGERY SHOW 2 MAIN AREAS OF CONCERN...WITH ONE
(NRN STREAM) SHORTWAVE TROUGH ACROSS THE NRN GREAT LAKES WITH
ANOTHER (SRN STREAM WAVE) CURRENTLY CENTERED ACROSS GA/SC. BULK OF
THE ENERGY (DPVA/QVECTOR CONVERGENCE/FGEN/ETC.) ASSCD WITH THE NRN
STREAM VORT WILL STAY N OF THE AREA TONIGHT. HOWEVER...WEAK FGEN
SUPPORT ON THE TAIL END OF THIS FEATURE...ALONG WITH THE WARM
CONVEYOR BELT DYNAMICS (DEEP/MOIST S/SW FLOW) ASSCD WITH THE SRN
STREAM SHORTWAVE WILL CONVERGE ACROSS THE FCST AREA THIS EVENING
AND OVERNIGHT. THE UPSHOT IS INCREASING COVERAGE OF CONVECTION...
ESP LATE THIS AFTN/EVENING COINCIDING WITH PEAK HEATING. LATEST
MESOANALYSIS PER SPC SHOWS MUCAPES BTWN 1000-2000 J/KG (MODERATE
INSTBY)...WITH 0-6 KM BULK SHEAR VALUES CLOSE TO 30 KTS SUPPORTIVE
OF CLUSTER-TYPE TSTMS. MEAN STORM MOTION BTWN 5-10 KTS WOULD
SUPPORT HEAVY RAIN AS THE MAIN THREAT...HOWEVER ISOLD WET
MICROBURSTS (WINDS/HAIL) REMAIN PSBL WITH SOME OF THE STRONGER
CELLS.

OVERNIGHT...CONTINUED WEAK MID LEVEL FORCING (WEAK 300 MB JET
SUPPORT) ALONG WITH THE DEEP...MOIST S/SW FLOW THROUGH THE LOWER
LAYERS WILL CONTINUE TO SUPPORT AT LEAST SCATTERED CONVECTION
(40-50% COVERAGE). TEMPS WILL BE FAIRLY UNIFORM TONIGHT ACROSS THE
REGION GIVEN THE EXTENSIVE CLOUD COVER AND AREAS OF RAIN
(GENERALLY 65-70 FOR MOST AREAS). EXTENSIVE CLOUDS AND SCATTERED
CONVECTION (OUTFLOW BNDRYS) WILL ALSO KEEP THE SFC WINDS FROM
DECOUPLING...MEANING A RATHER PERSISTENT SRLY FLOW SHOULD CONTINUE
TO CARRY THE SMOKE PLUMES FROM THE GDS AND HYDE-TYRRELL-WASHINGTON
COUNTY FIRES INTO THE HAMPTON ROADS REGION.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...COLD
WEAK SFC FRONT STALLS ACROSS THE CSTL PLAIN TMRW...AIDED BY THE
DOWNSLOPE WARMING EFFECTS (LEE SIDE TROUGHING) WITH THE SW
1000-850 MB FLOW. MID/UPPER LVL FLOW REMAINS FAIRLY PARALLEL TO
THE SFC FRONT...AS THE EVENTUAL UPSTREAM KICKER (NEXT NRN STREAM
MID LVL SHORTWAVE) ADVANCES NO FARTHER THAN THE UPPER MIDWEST
REGION BY 00Z MON. SPC CONTINUES TO PUT THE BULK OF OUR FCST AREA
IN A SLIGHT RISK FOR SEVERE WX ON SUNDAY (N OF THE VA/NC BORDER)...
GIVEN THE FVRBL LLVL THERMODYNAMICAL PROFILE AND STEEPENING LAPSE
RATES (DRIER AIRMASS) ALOFT. MODEL-BASED MUCAPES ARE ON THE ORDER
OF 2000-3000 J/KG DURING THE AFTN. BEST CHANCES WILL AGAIN BE E OF I-95...
WHERE BETTER LLVL MSTR/THETA-E CONVERGENCE WILL EXIST ALONG LEE
TROUGH (WITH SFC DWPTS LIKELY TO BE LOWER W OF I-95).

HAVE CONTINUED WITH SCATTERED POPS THROUGH TUESDAY...UNTIL THE NRN
STREAM SHORTWAVE FINALLY PUSHES THE SFC FRONT OFF THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FAIRLY ZONAL FLOW FCST THRU THE PERIOD...WITH WEST TO NORTHWEST
WINDS AT MID LEVELS. AT THE SURFACE...HIGH PRES OVER THE MID
ATLANTIC WEDNESDAY GIVES WAY TO WEAK LOW PRESSURE ON THU. THIS
BRINGS A SLIGHT CHC TSTMS ON THU AFTERNOON. PRECIP CHANCES STRETCH
THRU THE WEEKEND AS WEAK LOW PRESSURE CONTINUES ACROSS THE AREA
THROUGH SATURDAY. DIFFICULT TO TIME ANY PRECIPITATION...SINCE THERE
ARE FAST MOVING SHORTWAVES THROUGH THE WEST OR NORTHWEST FLOW
THROUGH THE PERIOD. EXPECT MOST PRECIP TO BE DIURNAL.

TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH HIGH TEMPS
ON WEDNESDAY RANGING FROM THE M80S TO THE L90S INLAND. NOT MUCH TEMP
CHANGE EXPECTED DURING THE PERIOD. LOW TEMPS RANGE FROM THE L60S
INLAND TO THE L70S NEAR THE COAST.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDS ACROSS THE REGION BUT SHRAS/TSTMS OVER EASTERN CAROLINA
MOVG INTO SOUTHERN VA. SMOKE AFFECTING AREAS OVER NC AND HAMPTON
ROADS BUT CONVECTION OVER NC COMPLICATING FORECAST. WARM FRONT
OVER SE STATES EXPECTED TO PUSH NORTH OVER THE NEXT 24 HRS
INCREASING CLOUDS AND CHC FOR RAIN AND PSBL TSTMS ESPECIALLY OVER
SOUTHERN PARTS OF AREA. OPTED TO KEEP CONDS MOSTLY VFR BUT TEMPO
MVFR/IFR PSBL IN PRECIP WITH MOST LIKELY CHC AT ECG/ORF/PHF. WARM
FRONTAL BNDRY LIKELY TO STAY SOUTH OF OUR AREA. COLD FRONT WILL
MOVE OUT OF OH VALLEY AND THRU THE REGION BY TUE. THIS WILL HELP
TO KEEP CHC OF RAIN VIABLE INTO LATE TUE/WED. WNDS WILL REMAIN
MOSTLY S-SW DURING THE PERIOD...MAYBE E-SE NEAR SE VA AND NE NC
COASTS WITH SEA BREEZES.

&&

.MARINE...
WINDS REMAIN SOUTHERLY 10-15 KT TODAY THROUGH SUNDAY IN ADVANCE OF
SFC COLD FRONT THAT STALLS IN THE AREA BEFORE MOVING OVER THE WATERS
ON TUESDAY. WINDS TURN WEST AND THEN NORTHWEST BEHIND THE
FRONT...BUT WITH WEAK SFC PRESSURE GRADIENT...EXPECT WINDS TO REMAIN
AT OR BELOW 15 KT THROUGH THE FCST PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...ALS
AVIATION...JEF
MARINE...ALS
Hazardous weather outlook, Jun 21, 3:13 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 AM EDT SAT JUN 21 2008

ANZ630>632-650-652-654-656-658-MDZ021>025-NCZ012-013-030-VAZ048-049-
060>094-099-100-220815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
413 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST
NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095>098-220815-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
413 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-NCZ014>017-031-032-102-220815-
CURRITUCK SOUND-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
413 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND
THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEWITSKY

In the hours before

Special weather statement, Jun 21, 11:13 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1213 PM EDT SAT JUN 21 2008

NCZ030-211715-
BERTIE NC-
1213 PM EDT SAT JUN 21 2008

...THUNDERSTORMS MOVING INTO SOUTHERN BERTIE COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH A FEW THUNDERSTORMS FROM 13 MILES WEST OF WINDSOR TO 5
MILES SOUTHEAST OF WINDSOR...OR FROM 13 MILES NORTHWEST OF
WILLIAMSTON TO 5 MILES SOUTHEAST OF WINDSOR...MOVING NORTHEAST AT 23
MPH. THE THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 1240 PM EDT AND
WILL LIKELY CONTINUE TO DEVELOP AND MOVE INTO CENTRAL BERTIE OVER
THE NEXT HOUR.

WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
WILL OCCUR IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

FOSTER
Special weather statement, Jun 21, 12:33 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT SAT JUN 21 2008

NCZ015>017-VAZ097-098-211800-
CAMDEN NC-CHESAPEAKE VA-PASQUOTANK NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
133 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO NORTHEAST NORTH CAROLINA...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAMDEN...MOVING NORTH AT 18 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SHAWBORO AT 140 PM EDT...SNOWDEN...AND...
SLIGO AT 150 PM EDT...MOYOCK...AND...CURRITUCK AT 155 PM EDT.

WIND GUSTS TO 30 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

ALS
Special weather statement, Jun 21, 1:49 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 PM EDT SAT JUN 21 2008

VAZ087-088-092-093-096-211915-
GREENSVILLE VA-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-
249 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM EMPORIA TO 6 MILES SOUTH OF HOLLAND...MOVING
NORTHEAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLIN
AROUND 255 PM EDT...AND HOLLAND AROUND 300 PM EDT...

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

ALS
Special weather statement, Jun 21, 1:53 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT SAT JUN 21 2008

VAZ094-095-097-098-211915-
CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-VIRGINIA
BEACH VA-
253 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO NORFOLK...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KEMPSVILLE...MOVING NORTH AT 18 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NORFOLK INTERNATIONAL AIRPORT...
AND...NORVIEW AT 300 PM EDT...WARDS CORNER AT 305 PM EDT...NORFOLK
NAS AT 310 PM EDT...OCEAN VIEW AT 315 PM EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

ALS
Special weather statement, Jun 21, 2:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT SAT JUN 21 2008

VAZ073-083>085-212015-
GLOUCESTER VA-KING AND QUEEN VA-MIDDLESEX VA-NEW KENT VA-
348 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE MIDDLE PENNINSULA...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF URBANNA...OR ABOUT 6 MILES
EAST OF WEST POINT...MOVING NORTHEAST AT 7 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLANCIE AT 405 PM EDT...GLENNS AT 415 PM
EDT.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

BRIEF HEAVY RAIN WILL PRODUCE RAINFALL RATES OF 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

ALS
Special weather statement, Jun 21, 3:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT SAT JUN 21 2008

VAZ072-083-212145-
KING WILLIAM VA-NEW KENT VA-
438 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM NORTHEAST OF RICHMOND...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLEYSVILLE...MOVING NORTH AT 8 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR TUNSTALL AT 515 PM EDT.

WIND GUSTS TO 50 MPH...MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. TORRENTIAL RAIN
CAN ALSO BE EXPECTED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Kent

When
June 21, 3:50 PM EST
Where
New Kent County, 2.14 mi NNE of Quinton Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.530, -77.120

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120205.